Alert archive / Indiana / River Flood Warnings in 2012

River Flood Warning 6, NWS Northern Indiana

January 27, 2012LaPorte County, Saint Joseph County, Starke County, Indiana

NWS Northern Indiana issued this river flood warning at Jan 27, 2012, 8:13 PM CST for LaPorte County, Saint Joseph County, Starke County, Indiana. It took effect at Jan 28, 2012, 12:00 AM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 27, 2012, 8:13 PM CST (02:13 UTC)
In effect from
Jan 28, 2012, 12:00 AM CST
Expired
Jan 28, 2012, 10:13 AM CST
In force
10 hr
Issued by
NWS Northern Indiana
Flood severity
Minor

Counties LaPorte County, IN, Saint Joseph County, IN, Starke County, IN

The radar

The Northern Indiana radar (KIWX), 73 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kankakee River at Davis (DAVI3). The gauge peaked at 10.00 ft at Jan 28, 2012, 12:00 AM CST.

actionminormoderatemajor8101201/2801/29
Action stage
9 ft
Minor stage
10 ft
Moderate stage
12 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05515500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

679 
WGUS43 KIWX 280214
FLWIWX
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE NORTHERN INDIANA 
913 PM EST FRI JAN 27 2012

...THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A 
FLOOD WARNING FOR THE FOLLOWING RIVERS...

  KANKAKEE RIVER AT DAVIS ROUTE 30 AFFECTING LA PORTE...ST. JOSEPH AND
  STARKE COUNTIES

.RECENT HEAVY RAINFALL AND SNOWMELT HAVE CAUSED AN INCREASE IN RIVER
LEVELS...INCLUDING THE KANKAKEE RIVER. WITH ADDITIONAL PRECIPITATION
EXPECTED TONIGHT AND THIS WEEKEND...MINOR FLOODING IS POSSIBLE AS
DAVIS ROUTE 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...NEVER DRIVE VEHICLES THROUGH FLOODED AREAS.  THE 
WATER MAY BE TOO DEEP TO ALLOW SAFE PASSAGE. NEVER ALLOW CHILDREN TO 
PLAY IN OR NEAR FLOOD WATERS. STAY TUNED TO NOAA WEATHER RADIO OR 
LOCAL MEDIA FOR FURTHER STATEMENTS AND UPDATED FORECASTS.

DETAILED RIVER FORECASTS AND MORE INFORMATION CAN BE FOUND ON THE 
INTERNET AT WWW.WEATHER.GOV/IWX. RIVER INFORMATION CAN BE FOUND UNDER
THE LEFT MENU BAR UNDER CURRENT CONDITIONS RIVERS AND LAKES AHPS.

ALL TIMES ARE IN EASTERN TIME. THIS STATEMENT WILL BE UPDATED IN 
ABOUT 24 HOURS OR SOONER IF NECESSARY.

&&

INC091-141-149-290213-
/O.NEW.KIWX.FL.W.0006.120128T0600Z-120129T1800Z/
/DAVI3.1.ER.120128T0600Z.120128T0600Z.120128T1800Z.NO/
913 PM EST FRI JAN 27 2012

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A 

* FLOOD WARNING FOR 
  THE KANKAKEE RIVER AT DAVIS ROUTE 30
* FROM LATE TONIGHT TO SUNDAY AFTERNOON.
* AT 9 PM FRIDAY THE STAGE WAS 10.0 FEET AND RISING.
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 10.0 FEET.
* FORECAST...THE RIVER IS EXPECTED TO RISE TO NEAR FLOOD STAGE AROUND
  1 AM SATURDAY JANUARY 28.
* AT 10.0 FEET...FLOODING OF LOW LYING AGRICULTURAL AREAS BEGINS.
* THIS CREST COMPARES TO A PREVIOUS CREST OF 10.0 FEET WHICH OCCURRED 
  ON APR 23 2011.

$$
1 follow-up statement
785 
WGUS83 KIWX 281613
FLSIWX
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE NORTHERN INDIANA 
1113 AM EST SAT JAN 28 2012

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS...
 
  KANKAKEE RIVER AT DAVIS ROUTE 30 AFFECTING LA PORTE...ST. JOSEPH AND
  STARKE COUNTIES
 
THIS WILL BE THE LAST STATEMENT FOR THIS HIGH WATER EVENT.

INC091-141-149-281643-
/O.CAN.KIWX.FL.W.0006.000000T0000Z-120129T1800Z/
/DAVI3.1.ER.120128T0600Z.120128T1215Z.120128T1215Z.NO/
1113 AM EST SAT JAN 28 2012

THE FLOOD WARNING IS CANCELLED FOR
  THE KANKAKEE RIVER AT DAVIS ROUTE 30
* AT 11 AM SATURDAY THE STAGE WAS 9.97 FEET
* FLOOD STAGE IS 10.0 FEET.
* THE RIVER FELL BELOW FLOOD STAGE SATURDAY MORNING.
* FORECAST...THE RIVER WILL FALL TO NEAR 9.9 FEET AROUND  1 PM 
  SATURDAY JANUARY 28.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this river flood warning went out at Jan 27, 7:57 PM CST, 16 minutes earlier.

Area forecast discussion, Jan 27, 7:57 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
857 PM EST FRI JAN 27 2012

.UPDATE...
CURRENT OBSERVATIONAL TRENDS SEEM TO BE SUPPORTING PREVIOUS
FORECAST TO THIS POINT. INCREASE IN RADAR RETURNS NOTED THE PAST
FEW HOURS ACROSS CENTRAL ILLINOIS DOWNSTREAM OF THE STRONGER UPPER
LEVEL FORCING JUST NOW EXITING THE CENTRAL PLAINS. A WEAKLY
FRONTOGENETIC FLOW APPEARS TO BE SETTING UP AND ENHANCING A FAIRLY
STRONG LOW LEVEL THERMAL RIBBON (-5 DEG CELSIUS PER 00Z KDVN RAOB
AND +1 DEG CELSIUS PER 00Z KILN RAOB). HIGHER RESOLUTION MODEL
OUTPUT AND EVEN NAM40 APPEAR TO HAVE SOME INDICATION OF THIS WEST
TO EAST EXPANSION OVER THE NEXT SEVERAL HOURS ACROSS WEST CENTRAL
AND SOUTHWEST PORTIONS OF THE AREA INITIALLY. ISENTROPIC PROGS OF
285K SFC ALSO SUGGEST SOME INCREASING ISENTROPIC ASCENT LATER THIS
EVENING ACROSS NORTHWEST PORTIONS OF THE AREA EVENTUALLY ALLOWING
SNOW TO OVERSPREAD NWRN HALF OF THE AREA TOWARD 06Z. EVEN SOME
REPORTS OF SOME -RA WITH BOUNDARY LAYER TEMPS IN THE LOWER TO MID
30S ACROSS EAST CENTRAL ILLINOIS. DID ADD A CHANCE RAIN/SNOW
MENTION ACROSS THE SOUTHWEST FOR A FEW HOURS THIS EVENING BUT WILL
STAY WITH PREDOMINATELY SNOW FOR THE OVERNIGHT.

PREVIOUS FCSTED SNOW AMOUNTS STILL APPEAR REASONABLE WITH A
POSSIBILITY OF TWO AREAS OF SLIGHTLY ENHANCED MAXIMUM
SNOWFALL...ONE ACROSS FAR NWRN IND/SWRN LWR MICHIGAN WITH SOME
WEAK LAKE ENHANCEMENT...AND ANOTHER POSSIBLE ACROSS SOUTHWEST
PORTIONS OF THE AREA WHERE A PERIOD OF SOME BETTER WEST TO EAST
BANDING IS POSSIBLE DURING EARLIER STAGES OF THE OVERNIGHT. SOME
OF THE INITIAL LIFT LATER THIS EVENING HOWEVER WILL BE SPENT TOWARD
ERODING A FAIRLY PRONOUNCED DRY LAYER EVIDENT IN THE 900 TO 750
HPA LAYER ON THIS EVENINGS REGIONAL AMDAR SOUNDINGS. ALL IN
ALL...1 TO 2 INCH SNOW AMOUNTS APPEAR TO BE INLINE AS UPPER
FORCING INCREASES WITH BETTER DEEPER SATURATION OVERNIGHT.
SLIGHTLY LESSER AMOUNTS EXPECTED ACROSS FAR EAST/SOUTHEAST WHERE
ISENTROPIC/FRONTOGENESIS PROGS ARE NOT EXPECTED TO BE QUITE AS
IMPRESSIVE.

&&

.PREV DISCUSSION... /ISSUED 727 PM EST FRI JAN 27 2012/

AVIATION...
00Z TAFS...SNOW WILL OVERSPREAD THE AREA LATE THIS EVENING INTO
THE OVERNIGHT HOURS IN ASSOCIATION WITH A FAST MOVING UPPER LEVEL
SYSTEM. IN THE MEANTIME...SOME FAIRLY DRY LOW LEVEL AIR NOTED IN
THIS EVENINGS REGIONAL AMDAR SOUNDINGS. MORE IMPRESSIVE BAND OF
SNOW PER REGIONAL RADAR MOSAIC/SFC EXTENDS FROM NORTHERN MISSOURI
INTO CENTRAL ILLINOIS WILL CONTINUE TO EXPAND EASTWARD THIS
EVENING IN ASSOCIATION WITH SOME LOW LEVEL FRONTOGENESIS FORCING.
NUMERICAL GUIDANCE STILL SUGGESTS INCREASING ISENTROPIC LIFT
FURTHER TO THE NORTH ACROSS NORTHERN INDIANA AND SHOULD SEE AN
EXPANSION OF -SN ACROSS FAR NRN INDIANA TOWARD MIDNIGHT ALONG WITH
DETERIORATING CONDITIONS TO IFR AND POSSIBLY SHORTER LIVED LIFR
WITH HEAVIER SNOW BURSTS OVERNIGHT. PREVIOUS TIMING IN TAFS STILL
LOOKS REASONABLE...WITH ONSET OF SNOW AT 05Z AT KSBN AND SHORTLY
AFTER THIS TIME AT KFWA. SNOW SHOULD END FROM WEST TO EAST IN THE
11Z-13Z TIMEFRAME. WEST WINDS EARLY THIS EVENING WILL VEER
SOUTHWEST TONIGHT IN ADVANCE OF A COLD FRONT...AND THEN SHIFT TO
THE WEST WITH FRONTAL PASSAGE EARLY SATURDAY MORNING. STEEP LOW
LEVEL LAPSE RATES AND DEEP WESTERLY FLOW WILL BE CONDUCIVE FOR A
WINDY DAY ON SATURDAY WITH LATE MORNING/AFTERNOON GUSTS INTO THE
30 TO 35 KNOT RANGE.

PREV DISCUSSION... /ISSUED 434 PM EST FRI JAN 27 2012/

SHORT TERM...
TONIGHT THROUGH SATURDAY NIGHT...THE CHALLENGES THIS PERIOD INCLUDE
THE TIMING AND AMOUNTS OF SNOW FROM AN UPPER LEVEL SYSTEM REACHING
THE AREA TONIGHT...AND ANOTHER SYSTEM SATURDAY NIGHT. FOR THIS
PACKAGE...PREFERRED THE HIGHER RESOLUTION NCEP MODELS WHICH APPEAR
TO HAVE THE BEST HANDLE ON THIS SYSTEM. ISENTROPIC LIFT WILL
INCREASE RAPIDLY TONIGHT WITH MOISTURE ON THE 285K SFC BETWEEN 2
AND 3 G/KG. USING THE GARCIA METHOD WITH THIS ENVIRONMENT YIELDS 2
TO 3 INCHES OF SNOW USING A 6 HOUR DURATION INPUT TIME.  HOWEVER...
SOME CONCERN FOR SATURATION TIME AND MELTING SUGGESTS 1 TO 2
INCH SNOW AMOUNTS ARE MORE REASONABLE. CROSS SECTIONS INDICATE
THAT THE MOISTURE DEPTH IS SUFFICIENT FOR SNOW AND THE MAXIMUM
OMEGA FIELD INTERSECTS THE DENDRITIC GROWTH ZONE VERY WELL.
CURRENT THINKING IS WIDESPREAD SNOW FROM AFTER MIDNIGHT ENDING
SATURDAY MORNING. DOWNWARD MOTION BEHIND THE FRONT SHOULD HELP
WITH A RAPID END OF SNOW...ALTHOUGH WIND SPEEDS WILL INCREASE
SIGNIFICANTLY. AS FOR THE SYSTEM SATURDAY NIGHT...MUCH WEAKER LIFT
AND LIMITED MOISTURE INDICATE ANY SNOW AMOUNTS LESS THAN AN INCH.

LONG TERM...
NRN STREAM SW TROUGH OVR NWRN BC WILL AMPLIFY SEWD THROUGH THE SHRT
TERM AS MEAN ERN CONUS MID LVL TROUGH DEEPENS. 12Z SOLUTIONS ACRS
THE BOARD ARE MORE ROBUST ALOFT ESP THE GEM AND SUGGEST SOME UPWARD
BUMPING TO POPS IN ORDER ESP IMMEDIATELY DOWNSTREAM OF THE LK ACRS
SW MI IN RESPONSE TO PASSAGE OF SECONDARY CAA BURST DURING THE DAY
SUN.

OTHERWISE PRIMARY THEME THIS PD IS FOR DEAMPLIFICATION THROUGH MID
PD FOLLOWED BY MORE SIG WRN RIDGE/ERN TROUGH DVLPMNT TWD DY8. GIVEN
FAST FLW ALOFT...DETAIL PREDICTABILITY REMAINS LOW AND CAN NOT
ARGUE AGAINST LWR BOUND CHC POPS THROUGHOUT MUCH OF THE DY5-8 PD
GIVEN UNSETTLED/DISTURBANCE RIDDLED STREAM FLW THAT EXTENDS BACK
ACRS THE NPAC. LEAD IMPULSE MARKING THIS CHG RIDES EWD THROUGH THE NRN
PLAINS/SE CANADA MID PD W/SIG WARMING ANTICIPATED LOCALLY ESP
TUE/WED COINCIDENT W/LL THERMAL RIDGE SHIFTING ACRS THE AREA. AND AS
MENTIONED IN PRIOR DISC...SOME AREAS MAY WARM INTO THE 50S AS ELUDED
TO IN LATEST 12Z GFS MOS GUIDANCE ESP IF GREATER THAN ANTICIPATED
INSOLATION IS REALIZED.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...GALE WARNING FROM 4 AM TO 7 PM EST SATURDAY FOR LMZ043-046.

&&

SHORT TERM...SKIPPER
LONG TERM...T
AVIATION...MARSILI
UPDATE...MARSILI
Hazardous weather outlook, Jan 27, 4:41 AM CST, 15 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
541 AM EST FRI JAN 27 2012

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-281045-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
541 AM EST FRI JAN 27 2012 /441 AM CST FRI JAN 27 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SNOW WILL OVERSPREAD THE REGION TONIGHT. WHILE EXPECTED
AMOUNTS WILL GENERALLY BE IN THE ONE TO TWO INCH RANGE...THE
INTENSITY WILL BECOME MODERATE AT TIMES. THE MAJORITY OF THE
ACCUMULATING SNOWFALL WILL LIKELY OCCUR IN A 6 HOUR OR LESS
TIME FRAME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LIGHT LAKE EFFECT SNOW SHOWERS ARE EXPECTED SATURDAY...MAINLY
ALONG AND NORTH OF THE TOLL ROAD. A WEAK SYSTEM WILL BRING A
CHANCE OF LIGHT SNOW TO THE ENTIRE AREA LATE SATURDAY NIGHT INTO
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

MEASURED SNOWFALL AMOUNTS LATER TONIGHT ARE APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-281045-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
541 AM EST FRI JAN 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE EXPECTED TO CONTINUE
TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE EXPECTED FROM SATURDAY
INTO SUNDAY NIGHT. STRONG WEST WINDS WITH GUSTS TO GALE FORCE ARE
POSSIBLE SATURDAY WITH LARGE WAVES IN EXCESS OF 8 FEET.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

Nearby

River Flood Warnings in Indiana, 2012Every river flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.